Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 39, NWS Huntsville, AL

December 9, 2023Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 9, 2023, 6:28 PM CST for Lauderdale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2023, 6:28 PM CST (00:28 UTC)
Expired
Dec 9, 2023, 7:00 PM CST
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 3:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

764 
WFUS54 KHUN 100028
TORHUN
ALC077-100100-
/O.NEW.KHUN.TO.W.0039.231210T0028Z-231210T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
628 PM CST Sat Dec 9 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Lauderdale County in northwestern Alabama...

* Until 700 PM CST.
    
* At 628 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Killen, or 10 miles northeast of Florence, moving
  northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lexington around 635 PM CST.

Other locations impacted by this tornadic thunderstorm include Green
Hill, Center Star, Kingtown, and Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3500 8722 3498 8721 3493 8721 3483 8753
      3483 8757 3491 8763 3501 8746
TIME...MOT...LOC 0028Z 244DEG 40KT 3491 8751 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

70/DD
2 follow-up statements
425 
WWUS54 KHUN 100040
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
640 PM CST Sat Dec 9 2023

ALC077-100100-
/O.CON.KHUN.TO.W.0039.000000T0000Z-231210T0100Z/
Lauderdale AL-
640 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
NORTHEASTERN LAUDERDALE COUNTY...
    
At 639 PM CST, a severe thunderstorm capable of producing a tornado
was located near Lexington, or 17 miles east of Florence, moving east
at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lexington around 645 PM CST.

Other locations impacted by this tornadic thunderstorm include
Kingtown and Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3500 8722 3498 8721 3493 8721 3486 8743
      3487 8744 3491 8747 3501 8741
TIME...MOT...LOC 0039Z 254DEG 29KT 3491 8738 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

HC
950 
WWUS54 KHUN 100057
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
657 PM CST Sat Dec 9 2023

ALC077-100106-
/O.EXP.KHUN.TO.W.0039.000000T0000Z-231210T0100Z/
Lauderdale AL-
657 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR NORTHEASTERN LAUDERDALE COUNTY WILL EXPIRE
AT 700 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.

LAT...LON 3500 8722 3498 8721 3493 8721 3486 8743
      3487 8744 3491 8747 3501 8741
TIME...MOT...LOC 0056Z 244DEG 40KT 3499 8717 

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 6:25 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 9, 6:25 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
625 PM CST Sat Dec 9 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 206 PM CST Sat Dec 9 2023

Discrete tstm cells are beginning to come together across west TN
into NW MS, as a cold front approaches the MS River from the west.
These cells are moving parallel to the mean flow, as an upper
trough axis drops into the southern Plains. So the surge eastward
will likely take a few hrs before these storms reach NW AL late
this afternoon. Convection over the Mid South region is becoming
more sfc based, as these cells trend more super-cellular in
nature. As such, a Tornado Watch is in effect thru 7PM for
locations north/west of the TN Valley, although a new Tornado
Watch is likely for most/if not all of the area by late this
afternoon, as developing convection becomes more sfc based over
the central TN Valley. Discrete cells ahead of the main cold
front will certainly have the potential for brief damaging wind
gusts, along with large hail and short-lived tornadoes. A QLCS
line of strong/severe tstms is then expected to form along/just
ahead of the approaching cold front, as the sfc boundary moves
closer to NW AL late this afternoon/evening.

While SBCAPE values this evening struggle to climb past 500 J/kg,
Sfc-6km Bulk Shear numbers look to surpass 60kt, which should
translate into a threat for strong/severe tstms, as the cold front
begins to cross into NW/north central AL. Dynamic forcing/lift
will also become more enhanced over the TN Valley, as the upper
trough axis traverses eastward into the Midwest/lower MS Valley.
Damaging winds embedded within bowing segments will become the
primary storm threat, along with brief tornadoes/locally heavy
rainfall. Total rainfall amounts near 1-2 inches may also result
in a minor/localized flooding threat, mainly on some roadways and
in lying areas. Showers/tstms will then begin to taper off to the
east going into the early morning hrs Sun following the passage
of the cold front. Colder air will also filter into the area late
tonight in the wake of the front, with lows falling well into the
upper 30s/lower 40s.

&&

.SHORT TERM...
(Sunday through Tuesday)
Issued at 206 PM CST Sat Dec 9 2023

Lingering showers/tstms will continue to taper off to the east Sun
morning, as a large dome of high pressure out of the Plains states
builds eastward into much of the SE region. This should translate
into clearing skies/unseasonably cooler temps, as highs into the
new week struggle to climb past the upper 40s/near 50F while lows
thru early Tue fall well into the mid/upper 20s. A slight warming
trend will then develop on Tue, as the sfc high begins to move
east of the region, with highs Tue afternoon more in the mid 50s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 336 AM CST Sat Dec 9 2023

Surface high pressure situated over the region will continue bringing
cool conditions across the greater Tennessee Valley. After another
chilly night with lows in the mid 20s to around 30, highs later in
the day Tuesday under mostly sunny to partly cloudy skies should warm
into mid 50s, which is actually close to seasonable norms. The high
should gradually build eastward, reaching the Mid Atlantic coastal
region on Thu/Fri. A slow warming trend is forecast, with highs
rising into the upper 50s by Friday. Lows should trend at or below
seasonable norms in the mid 30s in the latter half of next week.

Another system should form over northern Gulf region later next week.
This system should begin spreading moisture inland, resulting in an
increase in clouds from SW to NE on Friday. Showers from this system
should not begin until Friday evening. Stayed with a slower blend
solution; not as quick as the GFS returning shower activity.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 CST Sat Dec 9 2023
CIGs will continue to lower as a cold front approaches the area
accompanied by a line of showers and storms. MVFR conditions are
expected to prevail through Sunday morning with periods of IFR
conditions possible if heavier activity passes across the
terminals. Best chances for storms at KMSL will be through 10/05z
and at KHSV from 10/02z-10/06z with -SHRA following after.
Southerly winds will be gusting ahead of the front at 8-14 kts
gusting up to 20 kts before quickly switching to the north
northwest as the frontal boundary passes which should occur
between 02z-06z. Conditions will lift to VFR Sunday afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...09
SHORT TERM....09
LONG TERM....RSB
AVIATION...KG

In the hours before

Special weather statement, Dec 9, 5:11 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
511 PM CST Sat Dec 9 2023

ALZ002-003-100000-
Franklin AL-Colbert AL-
511 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES THROUGH 600 PM CST...

At 511 PM CST, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving northeast at 30 mph.

HAZARD...Wind gusts of 40-50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cherokee, Pleasant Site, Malone, Pogo, Mynot, Mt Hester, Margerum,
Srygley Church, Allsboro, and Maud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

&&

LAT...LON 3476 8812 3484 8797 3460 8782 3449 8815
TIME...MOT...LOC 2311Z 241DEG 27KT 3457 8825

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Dec 9, 5:40 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
540 PM CST Sat Dec 9 2023

ALZ001-002-100030-
Lauderdale AL-Colbert AL-
540 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUDERDALE AND CENTRAL
COLBERT COUNTIES THROUGH 630 PM CST...

At 538 PM CST, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 14 miles west of Tuscumbia, moving northeast at 55 mph.

HAZARD...Wind gusts 40-50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Posey Loop, and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

&&

LAT...LON 3459 8803 3470 8812 3500 8761 3480 8748
TIME...MOT...LOC 2338Z 239DEG 48KT 3471 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Dec 9, 6:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
613 PM CST Sat Dec 9 2023

ALZ002-100100-
Colbert AL-
613 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLBERT COUNTY THROUGH
700 PM CST...

At 612 PM CST, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving northeast at 40 mph.

HAZARD...Wind gusts of 40-50 mph and penny-nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Allsboro, Maud, and
Srygley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.

&&

LAT...LON 3476 8811 3485 8796 3463 8783 3458 8799
      3458 8814
TIME...MOT...LOC 0012Z 241DEG 34KT 3464 8813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 6:13 PM CSTSpecial Weather StatementHUNColbert47 min
Dec 9, 6:35 PM CSTSpecial Weather StatementHUNColbert40 min
Dec 9, 6:38 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin37 min
Dec 9, 6:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale33 min
Dec 9, 7:07 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone23 min
Dec 9, 7:18 PM CSTSpecial Weather StatementHUNLawrence42 min
Dec 9, 7:22 PM CSTSpecial Weather StatementHUNFranklin38 min
Dec 9, 8:33 PM CSTSpecial Weather StatementHUNLawrence42 min
Dec 9, 8:42 PM CSTSpecial Weather StatementHUNMorgan48 min
Dec 9, 9:05 PM CSTSpecial Weather StatementHUNMadison40 min
Dec 9, 9:08 PM CSTSpecial Weather StatementHUNMadison52 min
Dec 9, 9:11 PM CSTSpecial Weather StatementHUNMorgan49 min
Dec 9, 9:58 PM CSTSpecial Weather StatementHUNCullman, Jackson32 min
Dec 9, 10:25 PM CSTSpecial Weather StatementHUNCullman, Jackson, Marshall50 min
Dec 9, 10:37 PM CSTAreal Flood WarningHUNJackson, Marshall3 hr
Dec 9, 10:52 PM CSTFlash Flood WarningHUNDeKalb, Jackson105 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.